Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Quad Cities, IA

June 26, 2021Iowa County, Iowa

NWS Quad Cities, IA issued this special weather statement at Jun 26, 2021, 6:49 PM CDT for Iowa County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2021, 6:49 PM CDT (23:49 UTC)
Expired
Jun 26, 2021, 7:15 PM CDT
In force
26 min
Issued by
NWS Quad Cities, IA

County Iowa County, IA

The radar

The Quad Cities radar (KDVN), 128 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

627 
WWUS83 KDVN 262349
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
649 PM CDT Sat Jun 26 2021

IAC095-270015-
Iowa-
649 PM CDT Sat Jun 26 2021

...A SHOWER WILL AFFECT IOWA COUNTY UNTIL 715 PM CDT...

At 649 PM CDT, a shower was located near Ladora, or 9 miles southwest
of Marengo, moving east at 40 mph.

Winds in excess of 40 mph are possible with this shower.

Locations impacted include...
Marengo, Williamsburg, Victor, Ladora, Parnell, Amana, Conroy, Middle
Amana, South Amana, Homestead, West Amana, Lake Iowa Park, Upper
South Amana, East Amana, Genoa Bluff, Koszta, High Amana, Iowa County
Fairgrounds and Holbrook.

This includes Interstate 80 in Iowa between mile markers 205 and 229.
 
If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this shower. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

LAT...LON 4185 9230 4186 9183 4154 9183 4161 9230
TIME...MOT...LOC 2349Z 267DEG 35KT 4169 9218 

$$

Gibbs

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Jun 26, 6:07 PM CDT, 42 minutes earlier.

Area forecast discussion, Jun 26, 6:07 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
607 PM CDT Sat Jun 26 2021

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 237 PM CDT Sat Jun 26 2021

A rather Caribbean-like day was unfolding across much of the
Midwest early this afternoon with plentiful cloud cover, brief
breaks of sunshine, off-and-on rain showers and uncomfortable
humidity. To give an idea of how moist this air mass is, our 12z
sounding has a calculated PWAT value of 1.83", which is a new
daily max for the day. We should be averaging around 1.20".

All of this was brought to us by strong southerly flow and a healthy
moisture connection from the Gulf of Mexico, with surface analysis
showing a frontal boundary stretching from northeast Kansas into west
central Iowa, and then east into southern Wisconsin and central
Michigan. Low pressure was analyzed over western Iowa at this hour,
and when combined with passing shortwaves was leading to increased
lift and the scattered to widespread rain showers. This pattern will
remain in place across the area through much of the short term
period.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 237 PM CDT Sat Jun 26 2021

[Key Messages]

*Off-and-on rain showers and isolated storms continue through the
weekend with some dry periods and near-normal temperatures

*Level 1/5 (marginal) risk of severe thunderstorms through this
afternoon and evening; isolated tornado and damaging winds the
primary threats

[Discussion]

Main concern for the short term period is the threat of rain showers
and isolated storms, which may pose a risk for heavy rainfall and
potentially flooding concerns over areas that have already received
heavy rainfall. Additional low concern for severe storms through
this evening.

The frontal boundary and positively tilted trough, which have been
the main driver of our weather over the past few days, are forecast
to move very little over the next 48 hours. This means most of us
will be seeing a threat of rain showers and storms through the
remainder of the weekend. Given the random nature of the shortwaves
moving along the front, precip coverage will be more scattered to
numerous vs. widespread.

Through the remainder of the day, short term guidance and CAMs
forecast the frontal boundary to begin slowly sagging south with the
surface low tracking east along it. Another disturbance aloft
ejecting out of the trough will move across the area, with all three
sets of lift interacting to produce a new round of showers and
storms. The most favored areas for development look to be generally
along and south of a line from Quincy IL to the Chicago metro, and
another along and north of a line from Belle Plaine IA to Freeport
IL. The stronger, and more likely severe activity will be focused
mainly on the first area of mention, as there is more instability
due to daytime heating from cloud breaks and vertical shear. Several
storms that have formed in this area have already spawned several
severe thunderstorm and tornado warnings. The later will have some
additional lift from the surface low and the front, but a lesser
threat of severe storms (current under a Marginal risk from SPC) as
persistent clouds have limited overall instability. Main concerns
are the risk of a damaging wind gust and an isolated tornado; SPC
mesoanalysis non-supercell tornado parameter has favored the area
east of the surface low for the past few hours now for the later
given the added convergence along the front and somewhat backed
surface winds.

Beyond this, most of us should dry out for daytime Sunday as the
front and associated convergence moves into northern Missouri and
north central Illinois. Clouds will remain persistent, however, and
will limit our highs to the upper 70s to low 80s once again. Another
weak shortwave and invigoration of the LLJ along the front will lead
to increased chances of showers and storms Sunday evening and
overnight mainly for locations along and east of the Mississippi.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 237 PM CDT Sat Jun 26 2021

Key Messages:

* Active weather pattern to continue through the middle of next week
  with heavy rain potential persisting across the region.

* Below normal temperatures to persist through the forecast period.

* Cooler and drier late next week and next weekend.

Discussion:

Much of the long-term portion of the forecast will be
plagued by a similar weather pattern. Strong ridging will stay in
place over the western CONUS with ridging also over the eastern
CONUS/western Atlantic Ocean which will keep the forecast in the
transition zone between the upper trough and eastern ridge or under
the upper level trough.

Beginning on Monday the trough axis will be centered from Hudson Bay
down through the northern plains into Colorado and New Mexico. This
will keep southwest flow aloft while in the lower levels a front is
expected to be in the vicinity of the forecast area from southwest
to northeast. The front may move back and forth a bit and there is
uncertainty in the exact location of it going through Monday into
Tuesday, but the front will be the focus for continued rain chances.
Monday night into Tuesday could see the more widespread rains though
as a shortwave trough does look to exit out of the trough axis and
move just north of the forecast area. 850mb winds in the models
aren't showing strong convergence Monday and Tuesday to be a strong
focus for convection, so thinking there will be a potential for more
scattered shower/thunderstorm activity Monday into Tuesday with
large-scale support ahead the trough for lift along. Plentiful
moisture looks to remain across the area as precipitable water in
the column continues to be near or above 1.50 inches through
Thursday. Models are also staying persistent keeping a signal for 2+
inches of precipitable water to the south and east of the forecast
area so the higher confidence for additional rounds of heavy rain
will be out of the local forecast area, but it will be close and
even 1.50+ inches of precipitable water could mean efficient
rainfall producers to keep the threat for flash flooding, especially
as this would be across the areas that have been hit hardest over
the past few days. With higher cloud cover and showers/storms
around, expecting temperatures to be similar to what is being
experienced today, a bit below normal but humid conditions.

On Wednesday-Thursday there is a transitioning of the upper level
trough as it moves overhead. This does bring some cooler
temperatures aloft and eventually will push the moisture and
precipitation chances south and east. By Friday night rain chances
are exiting the area for the first time in over a week. There is
looking to be a return to sunshine, but under the trough 850mb
temperatures could drop to sub 10C levels and drier air will be in
place. Highs Friday and Saturday are looking to be in the mid to
upper 70s and with dewpoints in the 50s it will be very apparent
being in a much different airmass.

Severe chances through the week are questionable. Anticipating the
front will be near the forecast area it's looking like the higher
chances for severe storms will be south and east, however this looks
to be more of a continued heavy rain pattern rather than severe
pattern. However, that doesn't mean severe storms will not be
possible as well. This will likely be a day by day assessment as
there are no really strong signals at the moment to be focused on.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
ISSUED AT 606 PM CDT Sat Jun 26 2021

Scattered showers and storms are expected for the next few hours
with best confidence of hitting CID/DBQ. They could affect the
other sites, but won't add them to the forecast until confidence
increases. IFR cigs still expected tonight with MVFR tomorrow.

&&

.HYDROLOGY...
Issued at 237 PM CDT Sat Jun 26 2021

River levels have been receding through the day today and while
there may be some smaller creeks and streams still running at high
levels or with overbank flow continued recessions will continue.
All flood warnings have been cancelled as of earlier today due to
the lack of ongoing impacts from flooding.

Still have the flash flood watch in place across the southern and
eastern portions of the area. Confidence is low that there will
be flash flooding in the area through tonight but there is enough
potential to not want to cancel the watch at this time. While
anticipating the chances for the heaviest rain will be south and
east of the forecast area, locations in the watch have received
heavy rains over the past few days and are likely saturated so
localized heavy rains (even from rain showers) could spark off
some flash flooding.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Sunday morning for Des Moines-Lee.

IL...Flash Flood Watch through Sunday morning for Bureau-Hancock-
     Henderson-Henry IL-McDonough-Mercer-Putnam-Warren.

MO...Flash Flood Watch through Sunday morning for Clark-Scotland.

&&

SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...Brooks
AVIATION...Gibbs
HYDROLOGY...Brooks
Hazardous weather outlook, Jun 26, 2:52 PM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
252 PM CDT Sat Jun 26 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-272000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
252 PM CDT Sat Jun 26 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms with locally torrential rainfall will be possible
through tonight. A flash flood watch remains in effect for areas
south of a line from Memphis, Missouri to Tampico, Illinois.

There is a marginal risk for severe thunderstorms. Primary risks
from thunderstorms will be damaging winds or a few tornadoes.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

There is a daily risk for thunderstorms across the area. Any
thunderstorms will have the potential to produce heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

Brooks

In the hours before

Special weather statement, Jun 26, 6:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
649 PM CDT Sat Jun 26 2021

IAC095-270015-
Iowa-
649 PM CDT Sat Jun 26 2021

...A SHOWER WILL AFFECT IOWA COUNTY UNTIL 715 PM CDT...

At 649 PM CDT, a shower was located near Ladora, or 9 miles southwest
of Marengo, moving east at 40 mph.

Winds in excess of 40 mph are possible with this shower.

Locations impacted include...
Marengo, Williamsburg, Victor, Ladora, Parnell, Amana, Conroy, Middle
Amana, South Amana, Homestead, West Amana, Lake Iowa Park, Upper
South Amana, East Amana, Genoa Bluff, Koszta, High Amana, Iowa County
Fairgrounds and Holbrook.

This includes Interstate 80 in Iowa between mile markers 205 and 229.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this shower. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

LAT...LON 4185 9230 4186 9183 4154 9183 4161 9230
TIME...MOT...LOC 2349Z 267DEG 35KT 4169 9218

Gibbs

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:54 PM CDTSpecial Weather StatementDVNLinn21 min
Jun 25, 9:18 PM CDTSpecial Weather StatementDVNDes Moines, Henry, Lee27 min
Jun 25, 10:51 PM CDTSpecial Weather StatementDVNLinn39 min
Jun 25, 10:59 PM CDTSpecial Weather StatementDVNBenton46 min
Jun 25, 11:37 PM CDTFlash Flood WarningDVNLinn101 min
Jun 26, 12:05 AM CDTSpecial Weather StatementDVNBenton40 min
Jun 26, 1:18 AM CDTAreal Flood WarningDVNLinn5 hr
Jun 25, 11:07 PM CDTSpecial Weather StatementDVNHenry38 min
Jun 26, 5:12 AM CDTSpecial Weather StatementDVNBureau, Putnam63 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.